Vermont, 2002High Wind in Vermont, October 5, 2002
October 5, 2002 · NWS BTV · 1 event in 1 county or zone
Low pressure moved through the western Great Lakes Friday, October 4, 2002 and into Canada during the evening. By Saturday morning, October 5th, the storm system was over eastern Hudson Bay.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved through the western Great Lakes Friday, October 4, 2002 and into Canada during the evening. By Saturday morning, October 5th, the storm system was over eastern Hudson Bay. A strong cold front moved across northern New York and western Vermont during the late night of October 4th and the early morning hours of October 5th. The front moved across the remainder of Vermont during the day of the 5th. This front was accompanied and followed by strong winds. Wind gust reports of 58 mph (50 Kts) in Jericho and 54 mph (47 Kts) in Pleasant Valley were reported. Shingles were blown off houses and tree limbs were blown down in Jericho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 4, 9:22 PM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Oct 4, 9:22 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1022 PM EDT FRI OCT 4 2002
FIRST PERIOD...RADAR TRENDS OVER THE PAST COUPLE OF HOURS SHOW
PRECIP ALREADY INTO WESTERN AREAS OF NEW YORK. AS A RESULT...WILL
BRING THE PRECIPITATION IN BEFORE MIDNIGHT ACROSS NORTHERN NEW YORK
AND WELL AFTER MIDNIGHT ACROSS THE NORTHEAST KINGDOM. TEMPERATURES
ACROSS THE CWA ARE WARMING UP QUICKLY IN NORTHERN NEW YORK...WHILE
IN VERMONT...ESPECIALLY IN THE NORTHEAST KINGDOM AND CONNECTICUT
VALLEY...THE INVERSION HAS YET TO BREAK. LOW LEVEL WARMING SHOULD
EVENTUALLY OCCUR OVER ALL AREAS...SO RAISED TEMPERATURES FOR THE
OVERNIGHT PERIOD INTO THE 60S TO AROUND 70. RECENT OBSERVATIONS
ACROSS THE NORTHEAST AND OHIO VALLEY...OUT AHEAD OF THE COLD
FRONT...SHOW 15 TO 20 MPH SUSTAINED OVER MUCH OF THAT AREA...WITH
SOME GUSTS NEAR 35 MPH. WINDS TAPER OFF THOUGH THROUGH THE EASTERN
CWA ZONES...WHICH ARE SHOWING CALM/LIGHT WINDS AND FOG AS OF 01Z.
STILL EXPECT WINDS TO INCREASE SIGNIFICANTLY ACROSS THE ENTIRE
FORECAST AREA AND WILL LEAVE ALL WARNINGS AND ADVISORIES IN PLACE.
SECOND PERIOD...ADJUSTED TIMING FOR PRECIPITATION ENDING ACROSS THE
ENTIRE CWA. WILL END THE PRECIPITATION EARLY ACROSS THE ENTIRE AREA.
EXPECT THE COLD FRONT WILL MOVE THROUGH QUICKER THAN THE MODELS HAD
FORECAST. WINDS BEHIND THE COLD FRONT ARE SHOWING STEADY 20 TO 30
MPH...SO WILL BUMP UP WIND SPEEDS FROM BREEZY TO THE WINDY CATEGORY.
WILL MENTION GUSTS TO 40 MPH AS STEEP LOW LEVEL LAPSE RATES SUGGEST
PLENTY OF MIXING WILL OCCUR.
UPDATED ZONES TO BE ISSUED NO LATER THAN 1030 PM.
NEILSON/EVENSON
.BTV...HIGH WIND WARNING TONIGHT VTZ001-002-005-009 AND
NYZ026>031-NYZ034-035. WIND ADVISORY TONIGHT
VTZ003-004-006>008-010-VTZ011-012.Hazardous weather outlook, Oct 4, 4:40 AM EST, 21 hours 20 minutes before
NYZ026>031-034-035-VTZ001>012-041145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
540 AM EDT FRI OCT 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...A WIND ADVISORY IS IN EFFECT FOR TONIGHT FOR ALL OF
NORTHERN NEW YORK...AND THE CHAMPLAIN VALLEY OF VERMONT INCLUDING
THE WESTERN SLOPES OF THE GREEN MOUNTAINS. BREEZY SOUTH WINDS WILL
DEVELOP TODAY...AND INCREASE OVERNIGHT AS STRONG LOW PRESSURE PASSES
TO THE NORTH OF THE REGION. FOR FURTHER INFORMATION...PLEASE REFER
TO THE WIND ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE AT 400
AM.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME....BUT DOWNED
TREE LIMBS...LEADING TO SCATTERED POWER OUTAGES ARE POSSIBLE WITH
THE STRONGER WINDS LATER THIS EVENING AND OVERNIGHT. PLEASE REFER
ANY REPORTS OF DAMAGE OR SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE.
.DAYS TWO THROUGH SEVEN...
MAINLY DRY AND SEASONABLY COOL WEATHER IS EXPECTED THROUGH THE
REMAINDER OF THE PERIOD. A COLD FRONT IS EXPECTED TO CROSS THE
REGION ON MONDAY...ALONG WITH A CHANCE OF SHOWERS.
JMG
High Wind, Chittenden
- When
- October 5, 2:00 AM EST to 3:00 AM EST
- Where
- Chittenden forecast zone
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, October 5, 2002$25,000 · 1.75 in hail · 1 event
- High Wind in New York, October 5, 2002$20,000 · 2 events
- Wildfire in Oregon, October 5 to 9, 20023 events
- Storm Surge and High Wind in Alaska, October 5 to 6, 20023 events
- High Wind in New York, October 5, 2002$10,000 · 2 events
- High Wind in New York, October 5, 2002$5,000 · 1 event
- High Wind in Vermont, October 5, 2002$1,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, October 5, 20021 event
- Funnel Cloud in Louisiana, October 5, 20021 event
- High Wind in Montana, October 5, 200262 kt wind · 1 event
- Heavy Rain in Hawaii, October 5, 20021 event
- Hail in New Mexico, October 5, 20021.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5319474.